British Heart Foundation
5,381 members3,429 posts

Sex Life - Side Effects of Medication

I am male who who had Heart Attack. I have noticed a major loss of interest in sex and finds it difficult to get a erection.

I search the internet for help and 1 person I know that had a Heart Attack a few years go told me Bisoprolol and Ramiprill both lead to loss of interest in sex and make it difficult to get an erection.

this topic is not discussed much, bit of a taboo subject once people on blood pressure medications. Doctors know about loss of sex and erection problem but never discus issue or go into detail and try to not make patient focus on the drugs being the problem. Doctors know this will happen but dont discuss this particular side effect at all. Non of the doctors discused with me at any point even when I discused it they changed topic.

Has anyone experience these problems.

is there any way to have a sex life while taking these medications or should i stop medicnes.

19 Replies
oldestnewest

Not male, but am aware these tablets can cause problems. Speak to your doctor and explain the problem as there are plenty of other medicines they can try. Not everyone reacts the same to drugs so it may be a case of trial and error to find ones that suit you.

Don’t just stop taking the medicines, your doctor has prescribed them for a reason.

Wendy

Reply

Thanks Fredders, how do you know as in where did you get or find this information.

do you know of any alternatives that do not cause these types of problems.

Reply

The leaflet with the drugs, research on-line and also a book on prescription medicines we had at work.

Can’t help with alternatives, but like I said, everyone reacts differently so discuss with your GP.

Wendy

Reply

I take both of the drugs mentioned by you and I haven’t had any of the issues you are experiencing. First things first, do not stop the meds. Go and have a conversation with your GP, there are alternative meds out there and there are of course meds for sterile dis function as well. Is the heart attack recent?

1 like
Reply

Is a "sterile dis function" a failure to wash hands?

Reply

Lol

Reply

Thanks Steve, I always thought about joining BHF helthunlocked but kept puting it of. I glad I joined there is beter suport here.

what is yor dose for both drugs and how long u been takin them

Reply

Apologies firstly for the Sterile typo (I blame auto correct)!

I currently take 3.75mg bisoprolol (I’m hoping that will be reduced in the next few weeks), 1.25mg Ramipril, 75mg aspirin and 80mg Atorvastatin. I started on bisoprolol about 6 weeks prior to the CABG and the Ramipril and high dose statin 8 days prior to the op. I had the CABG 7 months ago.

Reply

Hi. As others have said don’t just stop taking your medication. Talk to your GP. They will be able to help with changes to meds as well as to discuss any other related issues. You may want to check out the BHF website as well as men’s health sites. BHF also have a help line that you can call as well. You can access the British National Formulary through NICE website which is the medical drug encyclopaedia- however it is very technical so may not be appropriate. Hope all goes well. Take care. Zena

Reply

Thanks Zena

Reply

Hi Fredders,Could be phsycological. A heart attack is a shock not only to the body. After my attack and treatment I was worried about what the exertion of sex might have.

1 like
Reply

Hi Undershock and welcome

I had HA in December and have same issues. I take Bisoprolol and Ticagrelor. Spoke to GP who was very understanding and said it could be meds, and sent me for a blood test to ensure wasn't hormonal. Next stop was little blue pills, however, consultant cardiologist says not to take until post 6 months HA. So another month or so to wait until I can tell if that is successful

Reply

this topic is not discussed much, bit of a taboo subject once people on blood pressure medications. Doctors know about loss of sex and erection problem but never discus issue in detail and try to not make patient focus the drugs being the problem.

Reply

I am female and even more taboo subject for us I feel. Since being on all these drugs my interest in sex has gone out the window and been replaced by guilty feelings and inadequacy. My gp just didn't even comment when I mentioned it.

1 like
Reply

Ur loss of sex life is due to ur heart condition being on top good. I get it but it helps me that I’m trying to stay pure and wen I’m interested in sex I keep myself away. So it isn’t the meds. I’m on a med that’s meant to increase my instreast in sex but also help my heart to function and still have no interest but my heart is probably doing better cos it of it.

Reply

I currently on 1.75 mg bisoprolol and touchwood no issues so far, but i could not agree more about subject not even discussed by the experts, don’t understand why it’s a taboo for them?

It was little nerve-wrecking initially as you just don’t know what to expect but the confidence grows and eventually things return to normal, now I dont even think about the conditiont.

I will be taking this subject up with the NHS medical panel interviewing me in couple of weeks time.

Reply

Hi there sorry to hear you're experiencing this and I can empathise with you as my hubby's been taking ramipril for high blood pressure for many many years.. when I came into his life he consulted his GP whom prescribed a different med but sadly that only worked regards an erection for a few weeks but he experienced other side effects and was put back on to ramipril.

I do hope your GP can help you and in the meantime enjoy your recovery.

Hugs.

Reply

I am on 1.25mg losartan and 2,5mg bisoprolol a day and have not had these side effects at all, so it cannot be a common effect, maybe something else is influential, how is your bp? What about diet- moving to a mediterranean diet and cutting out alcohol and caffeine could be really beneficial- worth a try? Also psychology and general fitness can be very influential. Al the best.

Reply

I had similar issues when I was on medication. The way I looked at it was that it was better to take the meds as if I didn’t I may not be here to think about having sex at all. I went through various stages, my interest waned, ifs managed to orgasm there would be no ejaculate. I told my doctors but nothing made any difference. When my meds changed it took a few months to get my libido back. Stick it out but keep taking the meds , you can’t have sex if you’re not here!

Reply

You may also like...